Alert archive / New Mexico / High Wind Watches in 2024
High Wind Watch 21, NWS Albuquerque, NM
NWS Albuquerque, NM issued this high wind watch at Nov 25, 2024, 1:38 PM MST for 8 counties in New Mexico. It took effect at Nov 26, 2024, 8:00 PM MST. It was in force for .
The area
The counties it named.
The facts
- Issued
- Nov 25, 2024, 1:38 PM MST (20:38 UTC)
- In effect from
- Nov 26, 2024, 8:00 PM MST
- Expired
- Nov 26, 2024, 4:15 AM MST
- In force
- Issued by
- NWS Albuquerque, NM
Counties Colfax County, NM, Guadalupe County, NM, Mora County, NM, Rio Arriba County, NM, San Miguel County, NM, Santa Fe County, NM, Taos County, NM, Torrance County, NM
The radar
The Albuquerque radar (KABX), 145 km from the middle of the area, began a volume at 20:41 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Albuquerq/Krtlnd, NM (KABQ), launched 12:00Z, 8.6 hours before the alert went out and 134 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2439 m above ground
- 0-6 km bulk shear
- 77 kt
- 0-1 km storm-relative helicity
- -56 m²/s²
- 0-3 km storm-relative helicity
- 225 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
390 WWUS75 KABQ 252038 NPWABQ URGENT - WEATHER MESSAGE National Weather Service Albuquerque NM 138 PM MST Mon Nov 25 2024 NMZ214-215-223-229-233-261100- /O.NEW.KABQ.HW.A.0021.241127T0300Z-241127T1500Z/ Southern Sangre de Cristo Mountains-East Slopes Sangre de Cristo Mountains-Central Highlands-Northeast Highlands-Guadalupe County- 138 PM MST Mon Nov 25 2024 ...HIGH WIND WATCH IN EFFECT FROM TUESDAY EVENING THROUGH WEDNESDAY MORNING... * WHAT...West winds 35 to 40 mph with gusts up to 65 mph possible. * WHERE...Central Highlands, Guadalupe County, East Slopes Sangre de Cristo Mountains, Southern Sangre de Cristo Mountains, and Northeast Highlands. * WHEN...From Tuesday evening through Wednesday morning. * IMPACTS...Damaging winds could blow down trees and power lines. Power outages are possible. Travel will be difficult, especially for high profile vehicles on north to south oriented roadways. PRECAUTIONARY/PREPAREDNESS ACTIONS... Monitor the latest forecasts and warnings for updates. && $$ 11
1 follow-up statement
381 WWUS75 KABQ 261115 NPWABQ URGENT - WEATHER MESSAGE National Weather Service Albuquerque NM 415 AM MST Tue Nov 26 2024 NMZ229-261930- /O.UPG.KABQ.HW.A.0021.241127T0300Z-241127T1500Z/ /O.NEW.KABQ.HW.W.0027.241127T0300Z-241127T1500Z/ /O.NEW.KABQ.WI.Y.0048.241126T1900Z-241127T0300Z/ Northeast Highlands- 415 AM MST Tue Nov 26 2024 ...HIGH WIND WARNING IN EFFECT FROM 8 PM THIS EVENING TO 8 AM MST WEDNESDAY... ...WIND ADVISORY IN EFFECT FROM NOON TODAY TO 8 PM MST THIS EVENING... * WHAT...For the Wind Advisory, west winds 25 to 35 mph with gusts up to 55 mph expected. For the High Wind Warning, west winds 35 to 45 mph with gusts up to 70 mph expected. * WHERE...Northeast Highlands. * WHEN...For the Wind Advisory, from noon today to 8 PM MST this evening. For the High Wind Warning, from 8 PM this evening to 8 AM MST Wednesday. * IMPACTS...Damaging winds will blow down trees and power lines. Power outages are possible. Travel will be difficult, especially for high profile vehicles. Gusty winds will blow around unsecured objects. Expect strong crosswinds on area roadways. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. && $$ NMZ214-215-261930- /O.UPG.KABQ.HW.A.0021.241127T0300Z-241127T1500Z/ /O.NEW.KABQ.HW.W.0027.241126T1500Z-241127T1500Z/ Southern Sangre de Cristo Mountains-East Slopes Sangre de Cristo Mountains- 415 AM MST Tue Nov 26 2024 ...HIGH WIND WARNING IN EFFECT FROM 8 AM THIS MORNING TO 8 AM MST WEDNESDAY... * WHAT...West winds 35 to 45 mph with gusts up to 70 mph expected. * WHERE...East Slopes Sangre de Cristo Mountains and Southern Sangre de Cristo Mountains. * WHEN...From 8 AM this morning to 8 AM MST Wednesday. * IMPACTS...Damaging winds will blow down trees and power lines. Widespread power outages are expected. Travel will be difficult, especially for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. && $$ NMZ213-227-261930- /O.NEW.KABQ.HW.W.0027.241126T1500Z-241127T1500Z/ Northern Sangre de Cristo Mountains-Johnson and Bartlett Mesas Including Raton Pass- 415 AM MST Tue Nov 26 2024 ...HIGH WIND WARNING IN EFFECT FROM 8 AM THIS MORNING TO 8 AM MST WEDNESDAY... * WHAT...West winds 35 to 45 mph with gusts up to 70 mph expected. * WHERE...Northern Sangre de Cristo Mountains and Johnson and Bartlett Mesas Including Raton Pass. * WHEN...From 8 AM this morning to 8 AM MST Wednesday. * IMPACTS...Damaging winds will blow down trees and power lines. Widespread power outages are expected. Travel will be difficult, especially for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. && $$ NMZ228-261930- /O.NEW.KABQ.HW.W.0027.241127T0300Z-241127T1500Z/ Far Northeast Highlands- 415 AM MST Tue Nov 26 2024 ...HIGH WIND WARNING IN EFFECT FROM 8 PM THIS EVENING TO 8 AM MST WEDNESDAY... * WHAT...West winds 35 to 45 mph with gusts up to 70 mph expected. * WHERE...Far Northeast Highlands. * WHEN...From 8 PM this evening to 8 AM MST Wednesday. * IMPACTS...Damaging winds will blow down trees and power lines. Widespread power outages are expected. Travel will be difficult, especially for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. && $$ NMZ223-233-261930- /O.UPG.KABQ.HW.A.0021.241127T0300Z-241127T1500Z/ /O.NEW.KABQ.WI.Y.0048.241126T1900Z-241127T1500Z/ Central Highlands-Guadalupe County- 415 AM MST Tue Nov 26 2024 ...WIND ADVISORY IN EFFECT FROM NOON TODAY TO 8 AM MST WEDNESDAY... * WHAT...West winds 30 to 40 mph with gusts up to 55 mph expected. * WHERE...Central Highlands and Guadalupe County. * WHEN...From noon today to 8 AM MST Wednesday. * IMPACTS...Gusty winds will blow around unsecured objects. Tree limbs may be blown down. Expect strong crosswinds on area roadways. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. && $$ MA
What forecasters said that day
The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before this high wind watch went out at Nov 25, 10:25 AM MST, 3 hours 13 minutes earlier. Its key messages:
- Updated at 940 AM MST Mon Nov 25 2024
- Rain and mainly mountain snow showers mostly over far northern areas Tuesday through Wednesday night with a few to several inches of snow possible in the northern mountains.
- Breezy to windy conditions return Tuesday through Wednesday, then colder and partly sunny on Thanksgiving Day.
Area forecast discussion, Nov 25, 10:25 AM MST, 3 hours 13 minutes before
Area Forecast Discussion...UPDATED National Weather Service Albuquerque NM 1025 AM MST Mon Nov 25 2024 ...New AVIATION... .KEY MESSAGES... Updated at 940 AM MST Mon Nov 25 2024 - Rain and mainly mountain snow showers mostly over far northern areas Tuesday through Wednesday night with a few to several inches of snow possible in the northern mountains. - Breezy to windy conditions return Tuesday through Wednesday, then colder and partly sunny on Thanksgiving Day. && .SYNOPSIS... Issued at 227 AM MST Mon Nov 25 2024 A colder day, especially for eastern NM, compared to yesterday behind a cold front with lighter winds. Snow develops across the Tusa Mountains late tonight continuing through Wednesday as another system moves across the intermountain West. Rain and snow along a cold front across far northern areas Wednesday. Strong west winds across the northern and central mountains and adjacent highlands Tuesday expanding to southern high terrain areas Wednesday. High winds gusts of around 60 mph will be possible. Colder and dry on Thanksgiving Day. Slow warmup under mostly cloudy skies with slim rain and snow chances across far western areas Thanksgiving Weekend. && .SHORT TERM... (Today through Tuesday) Issued at 227 AM MST Mon Nov 25 2024 A backdoor cold front is currently racing southward through the eastern plains. Wind gusts between 20 and 30 mph will be possible along and behind the front this morning. Later this afternoon, winds will weaken and veer around to the east then south. Temperatures will be significantly colder across eastern NM today in the wake of the front. Compared to yesterday, high temperatures will be 25 to 30 degrees colder. Cooler temperatures are expected elsewhere as well, but on the order of 5 to 10 degrees. Building surface high pressure behind the front combined with a temporarily weaker mid level jet will yield much less wind than yesterday. Westerly flow ahead of a closed low currently off the coast of Oregon will bring increasingly moist air to northern NM starting tonight. Orographic lift will allow snow to develop starting around midnight across the Tusas Mountains. As the closed low, turned positively tilted trough, inches closer to NM Tuesday, lower elevation rain and mountain snow showers will expand slightly across northwest and north central NM. Though snow levels may be around 7kft when it starts snowing late tonight, snow levels will rise on Tuesday to 8500-9500 feet. Thus, snow accumulations will be focused across the highest elevations, though this does include portions of Highway 64 between Tres Piedras and Chama. Snow will persist in this area through Wednesday (more on that below) and thus a Winter Weather Advisory has been issued for the area. In addition to the snow, winds will also ramp back up on Tuesday. By sunrise Tuesday, 50kt winds at H7 will return, and these mid level winds will only increase and expand across eastern NM through the day. Therefore, erratic and gusty winds due to mountain wave activity is likely again across the east slopes of the Sangre de Cristo Mountains and adjacent highlands. Gusts topping 50 mph are expected, though they have potential to be much stronger. Additionally, a surface low will deepen across northeast NM allowing the pressure gradient across the state to strengthen. Thus, windy conditions will, in fact, return across most areas (sans the Rio Grande Valley) with gusts between 35 and 40 mph. But again, areas from the east slopes of the Sangre de Cristo Mountains southward to KCQC and Vaughn will have the strongest winds with gusts of 50+ mph. && .LONG TERM... (Tuesday night through Sunday) Issued at 227 AM MST Mon Nov 25 2024 Orographical snow will continue across the San Juan and Tusas Mountains Tuesday night with snow levels remaining high at around 8,500 to 9,000 feet. Elsewhere, locally higher wind gusts remain possible across the northern mountains and adjacent east slopes due to increasing mountain wave activity as ridge top winds increase to 50 to 70 kts. These west winds will keep overnight temperatures well above average for late November. The shortwave moves southeast across the Colorado Rockies Wednesday with rain and mountain snow across far northern areas along the Pacific front. Colder air behind the Pacific front will help to drop snow levels across northern areas down to 5,500 to 6,000 feet come the evening. However, precipitation looks to wane quickly Wednesday evening due to the better lift ahead of the shortwave moving into the Great Plains and drier mid level air moving into northern NM in its wake. The GFS and its ensemble solutions are a slight exception and continue precipitation the longest along the Pacific front and backdoor front across northeast NM Wednesday evening and early Wednesday night due to a slower overall speed of the shortwave. In terms of overall snowfall accumulations, they will be highest across the Tusas Mountain at around 5 to 10 inches across the peaks due to the better upslope forcing there. As mentioned in the short term, a Winter Weather Advisory has been issued for the zone with the best snowfall accumulation remaining across pretty remote areas of the zone. Minimal snowfall accumulations across the other northern mountain ranges due to less ideal lift and forcing and the quick movement of the shortwave. The bigger story Wednesday will be the strong westerly winds at the base of the shortwave. 700 mb winds of 45 to 60 kts at 700 mb at the base of the trough will result in breezy to very windy day for most of the forecast area. The strongest winds will be across the east slopes of the central mountain chain and adjacent highlands and plains where gusts of 50 to 60 mph are likely. High winds gusts are possible and a High Wind Watch may be need for these aforementioned zones. Product timing will also be a little complicated for some zones due to gusty winds also expected Tuesday and Tuesday night as mentioned above. Will let the day shift decide on the wind highlight issuances. Winds slowly taper off after sunset, but remain elevated across eastern NM Wednesday night behind the backdoor front quickly diving south. These north winds taper off Thanksgiving morning with a much colder day across the forecast area in the wake of the shortwave and fronts. Temperatures will be around 5 to 10 degrees below average for many and closer to average across the southwest mountains. A deck of mid to high clouds looks to remain across southern and western areas Thanksgiving Day due to higher mid and upper level moisture ahead of a upper low off the CA coast. Clearer skies across northern and eastern areas due to the drier mid and upper levels behind Wednesday's shortwave. A Rex Block looks to develop off the CA coast Thanksgiving Weekend with an upper high off the northern CA coast and a weak baggy upper low off the southern CA coast. This upper low will bring periods of clouds with slim chances for sprinkles and showers across far western areas. low confidence exists regarding these precipitation chances. Temperatures will warm gradually after the colder Thanksgiving Day. However, the warmup will be stunted across eastern NM due to the effects of a backdoor front on Saturday in association with a disturbance moving across the central U.S. among longwave troughing across the eastern 2/3rds of the Continental U.S. && .AVIATION... (18Z TAFS) Issued at 940 AM MST Mon Nov 25 2024 VFR conditions prevail and are forecast to persist through the TAF period, with westerly winds increasing throughout the column overnight into Tuesday. Low level wind shear is forecast to develop at/near KLVS overnight and then persist into the morning hours prior to daytime mixing. Gradual lowering of VFR cigs are forecast through the TAF period, with potential for mountain obscurations in north central NM. && .FIRE WEATHER... Issued at 227 AM MST Mon Nov 25 2024 Much less wind in store today, sans a few gusts around 20-30 mph behind a backdoor cold front this morning trekking southward across the eastern plains. By this afternoon, these winds will weaken and veer around to the south. Colder temperatures are expected today, especially so across eastern NM. On Tuesday and Wednesday, expect rain and snow across northern NM with strong westerly winds elsewhere. The strongest winds are expected along and just east of the Central Mountain Chain with gusts topping 50 mph. Though winds will decrease somewhat overnight Tuesday, they will remain quite strong in these areas. Winds will finally decrease areawide Wednesday night. Snow accumulations will be favored above 8500 feet across the Tusas and Sangre de Cristo Mountains and will also taper off Wednesday night. Cooler and drier conditions are expected for Thanksgiving Day. Light rain and snow are possible across western NM Friday, but confidence is low with precipitation chances around 10- 20 percent. Another backdoor cold front is in store for Saturday with cooler temperatures returning. && .PRELIMINARY POINT TEMPS/POPS... Farmington...................... 52 36 55 41 / 0 10 30 40 Dulce........................... 49 28 47 33 / 0 30 70 60 Cuba............................ 50 32 58 37 / 0 5 5 20 Gallup.......................... 56 30 59 39 / 0 0 0 10 El Morro........................ 53 31 57 38 / 0 0 0 5 Grants.......................... 58 29 61 38 / 0 0 0 0 Quemado......................... 58 31 63 39 / 0 0 0 0 Magdalena....................... 59 38 64 43 / 0 0 0 0 Datil........................... 58 31 62 41 / 0 0 0 0 Reserve......................... 66 26 67 35 / 0 0 0 0 Glenwood........................ 67 36 70 45 / 0 0 0 0 Chama........................... 45 24 44 30 / 0 30 70 70 Los Alamos...................... 48 35 53 41 / 0 0 5 20 Pecos........................... 50 31 55 40 / 0 0 0 5 Cerro/Questa.................... 46 30 48 36 / 0 5 10 30 Red River....................... 38 27 41 33 / 0 10 20 20 Angel Fire...................... 43 26 46 35 / 0 5 10 20 Taos............................ 49 27 51 36 / 0 5 10 20 Mora............................ 49 27 57 38 / 0 0 5 10 Espanola........................ 55 28 60 39 / 0 0 5 20 Santa Fe........................ 50 34 54 41 / 0 0 0 10 Santa Fe Airport................ 52 32 57 38 / 0 0 0 5 Albuquerque Foothills........... 56 37 62 47 / 0 0 0 0 Albuquerque Heights............. 57 36 64 44 / 0 0 0 0 Albuquerque Valley.............. 59 33 66 43 / 0 0 0 0 Albuquerque West Mesa........... 57 35 65 44 / 0 0 0 0 Belen........................... 60 32 68 40 / 0 0 0 0 Bernalillo...................... 58 34 64 43 / 0 0 0 0 Bosque Farms.................... 59 31 67 40 / 0 0 0 0 Corrales........................ 58 33 65 43 / 0 0 0 0 Los Lunas....................... 59 31 67 42 / 0 0 0 0 Placitas........................ 54 35 60 44 / 0 0 0 5 Rio Rancho...................... 57 35 64 44 / 0 0 0 0 Socorro......................... 64 37 70 44 / 0 0 0 0 Sandia Park/Cedar Crest......... 51 35 57 41 / 0 0 0 0 Tijeras......................... 52 37 59 42 / 0 0 0 0 Edgewood........................ 53 32 59 41 / 0 0 0 0 Moriarty/Estancia............... 56 26 62 43 / 0 0 0 0 Clines Corners.................. 51 30 58 40 / 0 0 0 0 Mountainair..................... 55 34 61 41 / 0 0 0 0 Gran Quivira.................... 56 33 60 40 / 0 0 0 0 Carrizozo....................... 62 39 64 49 / 0 0 0 0 Ruidoso......................... 58 38 60 49 / 0 0 0 0 Capulin......................... 39 26 54 32 / 0 0 0 0 Raton........................... 45 25 59 40 / 0 0 0 5 Springer........................ 42 25 56 43 / 0 0 0 0 Las Vegas....................... 47 29 61 45 / 0 0 0 0 Clayton......................... 44 30 63 39 / 0 0 0 0 Roy............................. 44 29 64 44 / 0 0 0 0 Conchas......................... 51 31 69 50 / 0 0 0 0 Santa Rosa...................... 50 31 67 50 / 0 0 0 0 Tucumcari....................... 48 31 66 48 / 0 0 0 0 Clovis.......................... 48 31 66 47 / 0 0 0 0 Portales........................ 49 30 66 48 / 0 0 0 0 Fort Sumner..................... 52 30 66 47 / 0 0 0 0 Roswell......................... 63 36 70 49 / 0 0 0 0 Picacho......................... 61 36 71 54 / 0 0 0 0 Elk............................. 63 36 70 51 / 0 0 0 0 && .ABQ WATCHES/WARNINGS/ADVISORIES... Winter Weather Advisory from 11 PM this evening to 5 PM MST Wednesday for NMZ210. && SHORT TERM...34 LONG TERM....71 AVIATION...11
The office that day
Everything else NWS Albuquerque, NM issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Nov 25, 1:14 AM MST | Winter Weather Advisory | ABQ | Rio Arriba, Taos | 59 hr |
Nearby
High Wind Watches in New Mexico, 2024Every high wind watch in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.